Texas, 2017Hail in Texas, May 18, 2017
May 18, 2017 · NWS LUB · 1 event in 1 county or zone
A very strong upper level low pressure system over the central Rockies pushed dry air over the South Plains and much of the Rolling Plains. Substantial moisture existed east of a dryline located around the US Highway 83 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong upper level low pressure system over the central Rockies pushed dry air over the South Plains and much of the Rolling Plains. Substantial moisture existed east of a dryline located around the US Highway 83 corridor. Isolated thunderstorms developed from Childress County southward through King County. One of these storms became severe over King County before quickly moving into northwest Texas and southwest Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 18, 11:33 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, May 18, 11:33 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1233 PM CDT Thu May 18 2017
.AVIATION...
Windy conditions will persist at all TAF sites this afternoon as a
strong upper level storm system churns across the central Rockies.
Thunderstorms are expected to be near KCDS but most likely chances
will be far enough east of the terminal that a mention in the TAF
is not needed.
&&
PREV DISCUSSION... /issued 418 AM CDT Thu May 18 2017/
DISCUSSION...
The leading edge of strong moisture advection continued unimpeded
before daybreak and was found extending from Throckmorton SW to
Ozona at 4 AM. This moisture should expand to occupy roughly the
eastern half of the CWA by mid morning complete with some low
clouds. As a slow-moving upper low tracks from Salt Lake City this
morning to Grand Junction by sunset, SW flow above the TX South
Plains will amplify and trend more cyclonic through the day.
However, this appears to be a moot point for us as an approaching
surface trough and strong LL thermal ridge shunt rich Gulf moisture
largely out of our Rolling Plains' counties by mid-afternoon.
Model agreement is strong enough that we have trimmed PoPs back
to just slight chance in these areas - mostly to account for the
usual easterly bias of progged drylines. Should any storms
initiate from Childress to Aspermont before the dryline departs,
environment is sufficient for some low-end severe hail until
storms encounter extreme CAPE values farther downstream. West of
the dryline, deep mixing withing the thermal ridge looks
reasonable for some 25 mph SW winds by peak heating, with some
blowing dust expected yet again near the usual dust source
regions.
A modest dryline retreat is likely tonight with the only factor
limiting its return to the Caprock being a stubborn surface
low/wave anchored over the SE Panhandle with no net pressure
falls farther west. Otherwise, a weak cold front progged to enter
the Panhandle (via a vort lobe pivoting out of the base of the
upper low) should stall and mix out across our northern zones Fri
morning, before receiving a strong southward push Fri night as the
low departs east of the Rockies. Similar to today, Friday's PoPs
are conditional and restricted to the dryline in our eastern
zones before this boundary mixes farther east during the day. The
only glimmer of hope for sustained rain chances unfolds Fri night
as the stronger cold front focuses moisture convergence along the
retreating dryline, possibly as far west as Lubbock. PoPs were
boosted Fri night mainly in our SE zones where moisture woes are
the lowest, and some severe events there certainly appear
possible.
By Saturday, modified but unseasonably cool cP air will drain over
the region on northerly winds. Opted to leave a sliver of rain
chances in our SE zones for forecast collaboration, but the
overall trend is clearly toward progressive drying of the column
from N-S through the day despite a lingering upper trough lagging
Friday's upper low. Steady return flow beginning Sunday should
allow the establishment of modified Gulf moisture across the
region. This process will be critical in determining rain chances
for Mon and Tue as broad and deep cyclonic NW flow emerges
complete with another cP front. GEFS members along with
operational models agree well in delivering the best rain chances
late Mon with the arrival of the upper trough axis and cold front,
before moisture is scoured out late Tue and Wed behind the front.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, May 18, 10:07 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1107 AM CDT Thu May 18 2017
TXZ021>044-191615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1107 AM CDT Thu May 18 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
A slight risk of severe thunderstorms will exist this afternoon
east of a Childress to Aspermont line. Storms could produce hail
up to half dollar size, before intensifying east of the outlook
area where significant instability will exist. A second risk of
storms across the Rolling Plains will exist late tonight as an
upper level disturbance interacts with the retreating dryline.
Hail to the size of golf balls and winds to 60 mph will be
possible with the overnight activity.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Some severe thunderstorms will remain possible across portions of
the Rolling Plains on Friday near a dryline and approaching cold
front. Thereafter, the threat of hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be required across the Rolling
Plains and extreme southeastern Texas Panhandle.
Hail, King
- When
- May 18, 12:45 PM CST
- Where
- King County, Guthrie
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -100.330
Law enforcement in King County and a cooperative weather observer reported hail ranging from quarter size to golf ball size in and around Guthrie. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 18 to 21, 2017$1.2 million · EF2 · 86 events
- Tornadoes and Flash Flooding in Missouri, May 18 to 20, 20171 injured · $749,000 · EF1 · 66 events
- Tornadoes and Flash Flood in Texas, May 18, 2017$100,000 · EF2 · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 18 to 19, 2017$82,000 · EF1 · 86 events
- Hail and Damaging Winds in Vermont, May 18, 20171 injured · $395,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in New York, May 18, 2017$138,000 · 2.5 in hail · 31 events
- Tornadoes and Flash Flood in Texas, May 18 to 19, 2017EF1 · 53 events
- Hail and Damaging Winds in New York, May 18, 2017$30,000 · 1.5 in hail · 39 events
- Hail and Damaging Winds in New York, May 18, 2017$55,000 · 1.75 in hail · 15 events
- Tornado and Flash Flood in Arkansas, May 18 to 21, 2017$52,000 · EF0 · 15 events
- Tornado and Hail in Kansas, May 18, 2017EF0 · 48 events
- Damaging Winds in Massachusetts, May 18, 2017$43,000 · 50 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687391.